Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 226, NWS Twin Cities, MN

July 20, 2008Rusk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2008, 6:55 PM CDT for Rusk County, Wisconsin. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2008, 6:55 PM CDT (23:55 UTC)
Expired
Jul 20, 2008, 7:22 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Rusk County, WI

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:05 PM CDTHAIL 13 E Conrath, WIHAILED ABOUT FIVE MINUTES. VERY HEAVY RAIN FOR A SHORT WHILE. ALSO REPORTED BY LAW ENFORCEMENT AT COUNTY ROAD V AND PIONEER RD...OR 3 MILES NORTH OF SHELDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 202355
SVRMPX
WIC107-210045-
/O.NEW.KMPX.SV.W.0226.080720T2355Z-080721T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RUSK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 745 PM CDT

* AT 652 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR CONRATH...
  OR ABOUT 5 MILES SOUTHEAST OF LADYSMITH...AND MOVING SOUTHEAST AT
  34 MPH.

* SOME LOCATIONS INCLUDE...
  GLEN FLORA...
  SHELDON...
  INGRAM...
  HAWKINS...
  CONRATH...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4562 9070 4539 9069 4538 9091 4531 9094
      4530 9121 4550 9116
TIME...MOT...LOC 2355Z 293DEG 30KT 4539 9100

$$

BAP
1 follow-up statement
000 
WWUS53 KMPX 210022
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT SUN JUL 20 2008

WIC107-210031-
/O.CAN.KMPX.SV.W.0226.000000T0000Z-080721T0045Z/
RUSK WI-
721 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RUSK COUNTY IS
CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.  THIS STORM...HOWEVER DID PRODUCE HAIL THE SIZE OF 
QUARTERS AT 700 PM 3 MILES EAST OF CONRATH.


LAT...LON 4562 9070 4539 9069 4538 9091 4531 9094
      4530 9121 4550 9116
TIME...MOT...LOC 0021Z 293DEG 30KT 4530 9072

$$

BAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:14 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 20, 6:14 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SUN JUL 20 2008

.DISCUSSION...
THERE ARE MULTIPLE FEATURES OF INTEREST/CONCERN THIS AFTERNOON
ACROSS THE CWA. THE FIRST IS A WEAK MESOSCALE LOW ACROSS WEST
CENTRAL MN BETWEEN APPLETON AND LITCHFIELD...WHICH WAS NOTED IN
BOTH THE 18Z VISIBLE IMAGERY AND IN THE CYCLONICALLY ORIENTED
WINDS IN THE METAR OBSERVATIONS. THE OTHER ITEM OF NOTE IS THE
FADING BOUNDARY EXTENDING FROM AROUND NEW ULM TO THE SOUTHERN TWIN
CITIES INTO WEST CENTRAL WISCONSIN. INSTABILITY IS INCREASING THIS
AFTERNOON ACROSS WEST CENTRAL MN...ESPECIALLY JUST AHEAD OF THE
AFOREMENTIONED SURFACE LOW WHERE LIFTED INDICES HAVE DECLINED TO
AROUND -7C. EXPECT ANY STORMS THAT DO DEVELOP TO HAVE AN
ASSOCIATED TORNADO THREAT WITH THEM...INCLUDING ACROSS THE TWIN
CITIES METRO...WITH PLENTY OF LOW LEVEL VORTICITY TO FACTOR IN.
EXPECT STORMS TO HAVE SHIFTED INTO WEST CENTRAL WI AFTER
00Z...WITH THE MAJORITY OF LINGERING ACTIVITY IN EAST CENTRAL MN
TO HAVE ENDED BY O3Z. ANOTHER SHORTWAVE WILL MOVE ACROSS SOUTH
DAKOTA/IOWA TONIGHT...WITH SHOWERS AND THUNDERSTORMS POSSIBLY
GRAZING SOUTHERN MN...WHERE 20 POPS HAVE BEEN INCLUDED BETWEEN 06Z
AND 12Z MONDAY.

MONDAY MORNING SHOULD FEATURE DRY CONDITIONS LOCALLY...ALTHOUGH
ISOLD SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY
AFTERNOON AS A WEAK PV FEATURE AND SHORTWAVE DIVE SOUTH ACROSS THE
AREA. HAVE INCLUDED 20 POPS ACROSS THE MAJORITY OF THE FORECAST
AREA...WITH THE SLIGHTLY HIGHER POTENTIAL APPEARING TO BE OVER
WEST CENTRAL WI.

WEAK/TEMPORARY RIDGING WILL PREVAIL ON TUESDAY AND
WEDNESDAY...WITH THE NEXT SHOT AT MEASURABLE PRECIPITATION
ARRIVING LATE WEDNESDAY AND THURSDAY. THE ECMWF AND GFS HAVE SHOWN
PERSISTENCE WITH THE DECENT SHORTWAVE AND SURFACE SYSTEM PROGGED
DURING THAT TIMEFRAME...SO HAVE INCREASED POPS TO HIGH CHANCE /50/
ON WEDNESDAY NIGHT INTO THURSDAY.

HIGH TEMPERATURES WILL NOT STRAY TOO FAR FROM CLIMATOLOGICAL
NORMALS THROUGH THE PERIOD...WITH READINGS GENERALLY IN THE 80 TO
85 DEGREE RANGE. LOWS WILL BE SLIGHTLY ABOVE NORMAL OVER THE TIME-
FRAMES WITH CLOUDS/PRECIP.

&&

.AVIATION.../00Z TAF ISSUANCE/
THUNDERSTORMS THAT HAVE DEVELOPED OVER NRN MN AND ARE SINKING
SOUTHEAST ARE UNDER AN UPPER LEVEL COLD POCKET. THIS WILL MOVE
OVER WRN WI...WHERE A WEAK 1013MB SFC LOW EXISTS AS WELL. SOME TCU
IN THIS AREA AT 23Z ON VISIBLE ENOUGH TO WARRANT SOME SHOWER
DEVELOPMENT. THIS POSSIBLE DEVELOPMENT ALONG WITH THE MOVEMENT OF
PRE-EXISTING ACTIVITY IN NRN MN IS ENOUGH FOR A VCSH IN THE TAFS
WITH A CB MENTION. HIGHER CHANCES TO SEE TS AT A POINT ARE NORTH
AND EAST OF RNH AND EAU. ATTENTION THEN TURNS TO POSSIBLE
REDEVELOPMENT OF STRATUS AND/OR FOG TONIGHT. IN THE WAKE OF
AFOREMENTIONED SFC LOW...DEW POINTS HAVE DROPPED IN WRN AND CTRL
MN PARTIALLY IN RESPONSE TO DRY AIR ADVECTION AND SOME TO AFTN
MIXING. THIS DRYING WILL LIKELY STAY OUT OF WI THOUGH TONIGHT. BKN
TO OVC HIGH CLOUDS FROM DEVELOPING CONVECTION IN WRN SD WILL
CONTINUE TO STRAY OVER THE ENTIRE AREA FROM 02Z TO 10Z OR SO AND
WILL BE THE BIGGEST CAVEAT FOR RESATURATION OF THE LOW LEVELS
TONIGHT. SO HAVE GONE MORE OPTIMISTIC WITH FOG/STRATUS VISBY AND
CIG RESTRICTIONS. IFR CONDITIONS ARE THOUGHT TO STILL BE POSSIBLE
AT WI SITES...ESPECIALLY IF THEY WERE TO GET A STRAY SHOWER THIS
EVE...BUT AT THIS TIME HAVE MVFR CONDITIONS FORECAST IN THE
TEMPOS. WIND FORECAST FOR MON ARE TRICKY...ESPECIALLY IN THE
MORNING AS GRADIENT REMAINS BAGGY. MAY BE MORE VRB AT 4-6 KTS AT
MOST TAF SITES. SOME SCT CU EXPECTED DURING THE AFTN...WITH
POSSIBLY SOME ISOLD SHRA/TSRA DEVELOPMENT IN ERN MN AND WRN WI
WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MTF
Hazardous weather outlook, Jul 20, 10:27 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1027 AM CDT SUN JUL 20 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1027 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
WIDELY SCATTERED STRONG THUNDERSTORMS MAY ERUPT AGAIN TODAY
ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN...THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.
ALTHOUGH THE MAIN THREAT WILL ONCE AGAIN BE IN THE FORM OF POTENT
STRAIGHT LINE WINDS...AND HAIL...THERE IS A POSSIBILITY OF A FEW
TORNADIC STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONTAL BOUNDARY MAY DRAPE ITSELF ACROSS PORTIONS OF
CENTRAL MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY MORNING.
ALTHOUGH THE TIMING OF THIS SYSTEM IS STILL SUBJECT TO
REVISION...SCATTERED STRONG TO SEVERE THUNDERSTORMS SHOULD BE
ANTICIPATED BY LATE WEDNESDAY NIGHT...INTO THURSDAY MORNING FOR
PORTIONS OF CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.